|HIV and Lipodystrophy
Jan 30, 2008
My daughter has been positive from birth, she is now 17 and actually off meds presently (almost 2 years). She was on zerit for about 5 years.
She has a buffalo hump and the abdominal fat along with the thin arms, legs and face.
None of her doctors want to diagnose her symptoms as lipodystrophy.
Though she has been off zerit for almost 2 years, her condition seems to be worsening. She has stretch marks all over her back and stomach. She gets out of breath very quickly and always complains of back aches... I went to a plastic surgeon but of course the insurance won't pay for liposuction and I am not so sure that I would trust just any plastic surgeon or if liposuction is even a cure.
Now I am concerned with what I have been reading, about lipodystrophy damaging internal organs, the heart being one of them..
My question is, who can I turn to for help / advice. We are in NE Pennsylvania, her infectious decease doc is affiliated with Geisenger Health Systems. We have also seen an endocrinologist at Geisenger who placed her on metformin. Each doc just basically dismisses the condition with no recourse.
Any feedback would be much appreciated.
Thank you in advance, Phil C.
| Response from Dr. Henry
Fat problems in the setting of HIV infection are not all due to the drugs. Time with HIV, low CD4 counts, genetics,and other factors contribute. Treating HIV infection with newer meds that don't seem to impact metabolic/fat function are important for HIV-related health issues and likely general health as well(non-AIDS related). There is no easy treatment that can be routinely recommended for increased fat in the neck and abdominal area. Where the abdominal fat lies is of importance since often it is intrabdominal and not accessible by routine liposuction. Growth hormone, growth hormone releasing factor, and some diabetes drugs (like metformin) have been studied for treatment of increased fat with some modest success but problems as well (cost, side effects, variable benefit, need for continued treatment). This is a difficult issue as your daughter's case illustrates. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.